Texas, 2002

Hail in Texas, December 23, 2002

December 23, 2002 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 23, 8:00 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 23, 8:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST MON DEC 23 2002

WELL...RUC SEEMS TO BE VERIFYING WITH MOVEMENT OF FRONT...A LITTLE
FASTER THAN THE MESOETA I USED. BUT MESOETA IS VERIFYING WELL WITH
THE 2ND ROUND OF CONVECTION STREAMING IN FROM FTW AND SAT AREAS.
THESE STORMS COULD BE HAILERS GIVEN THEIR ELEVATED NATURE BEHIND THE
FRONT AND THE LIKELIHOOD OF COLDER AIR ALOFT WITH THEM. ANYHOW...NO
NEED TO LOWER POPS OUT WEST. ADJUSTED WINDS AND TEMPS IN SOME GROUPS.
NEW TORNADO WATCH COVERS SAME COUNTIES/PARISHES...EXTENDED TIL 3 AM
BUT TX PORTION IS INCREASINGLY BEHIND THE FRONT PUSHING SOUTHWARD
THROUGH OCH AND LFK ALREADY. 17

.SHV...TORNADO WATCH TIL 3 AM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 8 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 6:16 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREED DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0515 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:36 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME IN MANY REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREES DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0505 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:41 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1108 AM    5 N LUFKIN                TX   .75 INCH HAIL
12/23/02   ANGELINA                       REPORT AT HIGHWAY 69 FROM
                                          STORM SPOTTERS.

0145 PM    1 S MANSFIELD             LA   WIND DAMAGE
12/23/02   DE SOTO                        MOBILE HOME DAMAGE.
                                          REPORT FROM STORM
                                          SPOTTERS.

VIII.
Local storm report, Dec 23, 7:02 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0610 PM    NACOGDOCHES               TX   FLOODING
12/23/02   NACOGDOCHES                    EVACUATIONS ALONG
                                          CALIFORNIA AVENUE IN TOWN.
                                          HIGH WATER ALONG BAYOUS
                                          TORO AND BONITA.  REPORT
                                          FROM NACOGDOCHES DAILY
                                          SENTINEL NEWSPAPER.

0635 PM    NATCHEZ                   LA   FLOODING
12/23/02   NATCHITOCHES                   FLOODING ALONG HIGHWAY
                                          119.  REPORT FROM SHERIFF.

0655 PM    2 S NACOGDOCHES           TX   1 INCH HAIL
12/23/02   NACOGDOCHES                    REPORT FROM STORM
                                          SPOTTERS.

VIII.
Local storm report, Dec 23, 7:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0525 PM    6 S VOWELLS MILL          LA   WIND DAMAGE
12/23/02   NATCHITOCHES                   TREES AND POWER LINES
                                          DOWNED.  FROM A STORM
                                          SPOTTER REPORT.

0635 PM    ALTO                      TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF OFFICE

0635 PM    WELLS                     TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF
                                          OFFICE.

VIII.
Local storm report, Dec 23, 8:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
816 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 SE ST MAURICE           LA   WIND DAMAGE
12/23/02   WINN                           TREE DOWN OVER HIGHWAY 71
                                          BETWEEN ST MAURICE AND
                                          MONTGOMERY REPORT FROM LAW
                                          ENFORCEMENT

15

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
December 23, 8:45 PM CST
Where
Cherokee County, Jacksonville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -95.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321674.